Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What causes dehydration and high creatinine level when suffering from iron deficiency?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions
I was recently diagnosed with iron deficiency anemia. My family doctor suspected internal bleeding due to blood thinner(Eliquis). My Hematologist had me tested for Multiple Myeloma because my creatinine was high(1.7). I did experience some dehydration during my anemia caused by stomach virus. My creatinine is now down to 1.3. An immunifixation test revealed an M-spike(IGg) too small to quantify in Gamma region. My blood screening revealed normal calcium, normal total protein, normal Albumin, normal globulins(Alpha, Beta, Gamma), .35 low risk CRP, normal WBC and normal platelets, Also, I have no other symptoms(no bone pain, no infections, no weight loss or loss of appetite,etc.) except for anemia. I am worried that I may have Multiple Myeloma. My other questions is if I have MGUS, can a 70 year-old live into their 80's with MGUS?
Posted Fri, 21 Feb 2014 in Blood Disorders
Answered by Dr. Robert Galamaga 2 hours later
Brief Answer: Follow-up Detailed Answer: Thank you for sending the question. There does not appear to be any evidence of myeloma in your case. I would expect that your kidney function, calcium and protein levels would be very abnormal in that case. What is important to understand is the cause of your anemia. I suspect that you had some type of gastrointestinal bleeding somewhere in your gastrointestinal tract from your esophagus to the end of your colon there could have been some small area where a blood vessel was losing chronically over time. I am sure that your doctors check your iron levels as well and continue to supplement your iron over time. I expect that with continued supplementation that your bone marrow will further compensate for the blood loss. I think it would be reasonable to continue to monitor your count for the time being. Your hemoglobin has recovered very well. I am very doubtful of any type of myeloma in your case. The protein which was too small to quantify it might represent a monoclonal gammopathy of undetermined significance which is something we follow over time. For that reason it would be reasonable to repeat your serum protein electrophoresis in about 3 or 4 months. Thank you again for sending your question. I can appreciate you have been dealing with a very stressful situation regarding your health but it does appear that you are recovering very well and continue on a course of health optimization. Sincerely, Dr. G
Above answer was peer-reviewed by
Follow-up: What causes dehydration and high creatinine level when suffering from iron deficiency? 1 hour later
Thank you for the very informative response to my first question. I feel much less anxiety subsequent to reading your information. I was curious however if it is known whether some people with MGUS diagnosed in their 70's live into their 80's? My immunification test showed an Igg spike(which they couldn't quantify) in the gamma region. I am 70 years old.
Answered by Dr. Robert Galamaga 4 hours later
Brief Answer: Followup Detailed Answer: thank you again for sending the question. people with this gammopathy can live many many years without the protein changing much at all. For you this would include living well into your 80s and hopefully way beyond that. in addition, if this protein ever changes and causes a problem we in the medical oncology community have many many tools and medications at our disposal to help limit problems related to this. Thanks again for sharing your health care concern with us and I hope to continue to enjoy optimal health and follow up with your primary care physicians in the future for continued monitoring. Sincerely, Dr. G
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor